Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 126, NWS Hastings, NE

August 5, 2021Buffalo County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 5, 2021, 4:40 PM CDT for Buffalo County, Nebraska. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2021, 4:40 PM CDT (21:40 UTC)
Expired
Aug 5, 2021, 5:01 PM CDT
In force
21 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Buffalo County, NE

The radar

The Grand Island radar (KUEX), 93 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 4:40 PM CDTHAIL 0.77 W Pleasanton, NEDIME SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
630 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
1661 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

763 
WUUS53 KGID 052140
SVRGID
NEC019-052230-
/O.NEW.KGID.SV.W.0126.210805T2140Z-210805T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
440 PM CDT Thu Aug 5 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Central Buffalo County in south central Nebraska...

* Until 530 PM CDT.

* At 440 PM CDT, a severe thunderstorm was located near Pleasanton,
  or 19 miles north of Kearney, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Pleasanton around 455 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4097 9942 4104 9920 4091 9881 4069 9920
TIME...MOT...LOC 2140Z 310DEG 14KT 4098 9920 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Mangels
2 follow-up statements
486 
WWUS53 KGID 052149
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
449 PM CDT Thu Aug 5 2021

NEC019-052230-
/O.CON.KGID.SV.W.0126.000000T0000Z-210805T2230Z/
Buffalo NE-
449 PM CDT Thu Aug 5 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CENTRAL BUFFALO COUNTY...

At 449 PM CDT, a severe thunderstorm was located near Pleasanton, or
18 miles north of Kearney, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Pleasanton around 500 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4096 9925 4100 9918 4089 9884 4069 9920
TIME...MOT...LOC 2149Z 310DEG 14KT 4096 9916 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Mangels
779 
WWUS53 KGID 052201
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
501 PM CDT Thu Aug 5 2021

NEC019-052211-
/O.CAN.KGID.SV.W.0126.000000T0000Z-210805T2230Z/
Buffalo NE-
501 PM CDT Thu Aug 5 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BUFFALO COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4096 9925 4100 9918 4089 9884 4069 9920
TIME...MOT...LOC 2201Z 310DEG 14KT 4093 9912 

$$

Mangels

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:11 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 5, 3:11 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
311 PM CDT Thu Aug 5 2021

.DISCUSSION...(This evening through Thursday)
Issued at 309 PM CDT Thu Aug 5 2021

Main concerns include a small chance of pop-up storms this
afternoon/evening from insolation, then a shot at some strong to
severe storms Saturday afternoon/evening. Also, back to some
hotter/sultry conditions for Sunday into Tuesday.

There is a weak surface boundary detected at the surface from
interpreting LAPS streamline, dewpoints, and instability axis
stretching from the northeast into the northern half of the CWA.
This could be the focus of a couple of pop-up thunderstorms if we
wind up breaking the cap today. Models indicate a potential sunrise
surprise in our northeast late tonight and early Friday morning as
well with a little bit of support from low-level jet convergence
for a short time.

The next shot at precip may be as soon as Friday night as a stout
low-level jet develops and could help maintain shower/thunderstorm
activity.

For Saturday, a wave trekking across the northern Plains could spark
some convection in the afternoon/evening, depending on timing of the
wave. Bulk shear of 25-30 KTS and MLCAPE near 2500 J/kg near the
associated surface boundary could touch off some strong to severe
storms, especially in our east as the timing of the boundary will be
highly influential.

Heat and humidity will continue to build, especially during the
Sunday-Tuesday time frame, with Monday potentially being the warmest
with heat indexes getting into the 100-105 degree range. By mid-week
next week, the trough in the west shifts to the central part of the
country and could give us some at least spotty chances of more rain
and slightly cooler temps.

As for smoke, plan on more hazy skies with continued large burning
wildfires upstream.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 1248 PM CDT Thu Aug 5 2021

Main issue to contend with will be potential for enough smoke to
affect visibility this late afternoon/evening, and the potential
for an isolated thunderstorm this afternoon/evening. Overall
potential for both smoke and storms looks minimal, but will
indicate that it is a possibility KGRI, while chances are somewhat
less at KEAR the way it appears now. Confidence is not high for
the potential for MVFR tonight, but rarely is when involving
smoke from distant wildfires mixing down to the surface.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Heinlein
AVIATION...Heinlein
Hazardous weather outlook, Aug 5, 3:08 PM CDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
308 PM CDT Thu Aug 5 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
061200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
308 PM CDT Thu Aug 5 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

A few isolated thunderstorms are possible mainly north of I-80
this afternoon and evening. Severe weather is not expected at
this time, though a strong storm cannot be ruled out. A stray
non-severe thunderstorm is possible late tonight for locations
northeast of the tri-cities.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There are three additional time frames with thunderstorm chances
for various portions of the outlook area...Friday evening through
late Saturday night, Monday evening, and Tuesday afternoon
through Wednesday. Saturday could see a few strong to severe
storms.

Turning to heat concerns, each afternoon and early evening
between Sunday and Tuesday is expected to feature heat index
values as high as 100 to 105 degrees, particularly within
southern
and eastern portions of the outlook area. Although still several
days away and subject to change somewhat, Monday currently
appears to be the overall-worst day for heat-related concerns.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any small hail or wind damage.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

In the hours before

Special weather statement, Aug 5, 4:17 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Hastings NE
417 PM CDT Thu Aug 5 2021

NEZ061-052145-
Buffalo NE-
417 PM CDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of northwestern Buffalo
County through 445 PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Miller, or 27 miles northwest of Kearney, moving
southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Buffalo County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4105 9910 4102 9905 4083 9933 4105 9942
TIME...MOT...LOC 2117Z 316DEG 7KT 4105 9932

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Mangels

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:39 PM CDTSpecial Weather StatementGIDHamilton36 min
Aug 4, 8:37 PM CDTSpecial Weather StatementGIDAdams38 min
Aug 4, 9:02 PM CDTSpecial Weather StatementGIDAdams28 min
Aug 4, 9:15 PM CDTSpecial Weather StatementGIDClay30 min
Aug 4, 9:43 PM CDTSpecial Weather StatementGIDHamilton32 min
Aug 4, 10:16 PM CDTSpecial Weather StatementGIDHamilton, York44 min
Aug 5, 4:17 PM CDTSpecial Weather StatementGIDBuffalo28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.